Severe liver disease associated with prolonged exposure to antiretroviral drugs

2006 Journal of Acquired Immune Deficiency Syndromes 42, 2 (177-182)

BACKGROUND: Liver damage is frequently seen in HIV-positive subjects, often resulting from coinfection with hepatitis B and/or C viruses (HCV), alcohol abuse, etc. However, the etiology of liver disease still remains unknown for a small subset of individuals. METHODS: Cryptogenic liver disease (CLD) was defined as persistently elevated aminotransferases levels in the absence of hepatitis C and/or B viruses replication and of other common causes of liver disease (alcohol, medications, etc). We identified cases initially meeting this definition by examining all HIV-positive subjects attended during the year 2004 in 2 large HIV clinics in Spain. Their clinical charts were retrospectively reviewed, and their assessment completed when needed to rule out other less frequent causes of liver disease. The stage of liver fibrosis was assessed by liver biopsy and/or elastography. To assess which factors could be associated with CLD, HIV-positive controls were chosen and matched by age, gender, and CD4 status. RESULTS: CLD was diagnosed in 17 (0.5%) out of 3200 HIV-positive patients. Their mean age was 43 years, 82.4% were male, and 76% had acquired HIV through homosexual relationships. The mean time from HIV diagnosis was >15 years, and all patients had been exposed to antiretroviral therapy. Nevirapine, stavudine, and didanosine were the drugs more frequently used by this subset of patients. None of them had liver function test abnormalities before initiating antiretroviral therapy. Advanced liver fibrosis (F3-F4 Metavir scores) was recognized in 10 (58.8%) individuals, and 9 (52.9%) had developed symptomatic liver complications, including ascites (8), portal thrombosis (6), variceal bleeding (5), and encephalopathy (2). In the case-control analysis, prolonged didanosine exposure was the only independent predictor of developing CLD in this population. CONCLUSIONS: CLD is an uncommon condition in HIV-positive individuals and might be associated with prolonged didanosine exposure. It may evolve causing severe liver complications, with variceal bleeding and portal thrombosis being particularly frequent.

Pubmed : 16688096